To the Editor: Tramadol is a centrally acting analgesic that actives the mu opioid receptor and enhances the action of serotonin and noradrenaline by interference with their uptake and release mechanisms. It has been suggested (1) that tramadol could be useful in the treatment of obsessive-compulsive disorder associated with the use of selective serotonin reuptake inhibitors (SSRIs). Discussion has included possible pharmacological interaction, leading to side effects such as serotonin syndrome. Also, tramadol-induced mania in a patient with bipolar disorder has been reported (2), but to our knowledge, there are no reports of tramadol-induced mania in patients with unipolar disorder. We present a report of a patient with serotonin syndrome and mania who had no previous history of manic episodes and was being treated with fluoxetine and tramadol.
Ms. A was a 72-year-old woman who had been treated with fluoxetine, 20 mg/day, for the last 10 years. She had had no cognitive deficits, had never been hospitalized, and had had only one previous major depressive episode, occurring 10 years before. She had been taking acetaminophen for the last year for articular pain. She was planning to take a trip, so her doctor prescribed tramadol to relieve the pain. After 18 days of taking tramadol, 150 mg/day, and fluoxetine, 20 mg/day, Ms. A began to feel nervous, had a temperature of 37.2°C, piloerection, and muscular contractions.
She stopped taking tramadol, and her physical symptoms disappeared by day 21. Nevertheless, she was agitated, euphoric, and hyperactive, slept less than 3 hours a day, and demonstrated rapid speech and paranoid ideation. She was conscious and oriented at all times. Ms. A was hospitalized for 3 days and stopped taking fluoxetine; haloperidol treatment was initiated at 5 mg/day. The results of a physical examination were normal. After discharge, her symptoms continued, so by day 31 she was hospitalized again. She then began treatment with olanzapine, 10 mg/day. Two weeks later she was euthymic and was discharged from the hospital while taking olanzapine, 10 mg/day.
This case of serotonin syndrome and mania in the same patient could be due to the fluoxetine-tramadol treatment combination. Tramadol contains a mono-O-desmethyl metabolite that has less serotonergic activity than tramadol. The rate of production of this metabolite is influenced by the CYP2D6 system. Fluoxetine could previously have inhibited CYP2D6 production, and, consequently, tramadol would have accumulated in serum, conveying a greater risk of adverse effects.
Also, preclinical reports have suggested an antidepressant effect with tramadol therapy (3). If this is the case, tramadol could induce mania itself in a manner similar to that of antidepressants, although the present episode probably was precipitated by coadministration of two compounds with similar mechanisms of action. In conclusion, it is important to consider the potential risk of inducing mania and serotonergic syndrome when using tramadol combined with SSRIs.